FDA warning: Black licorice overdose could land you in the hospital

Black licorice may play more of a trick on adults than it is a treat.

According to the Food and Drug Administration, people 40 and over who eat two ounces of the candy a day for at least two weeks could end up with an irregular heartbeat and other troubles. That's because black licorice contains the compound glycyrrhizin which can cause potassium levels in the body to fall.

A drop in potassium levels can cause some people to experience abnormal heart rhythms, high blood pressure, swelling, lethargy, and congestive heart failure, according to the FDA. Black licorice can also interact with some medications, herbs and dietary supplements.

The FDA is warning people of all ages not too eat large amounts of black licorice at one time. If you experience irregular heart rhythm or muscle weakness after eating a lot of black licorice, you should contact your healthcare provider.

Read the full consumer update here.

Up Next:


  • Popular

  • Recent

More from FOX 26 Houston